Jump to content

Recommended Posts

Hello,

Lately I have been having what I call "adrenaline surges" where I will feel very stressed out for NO reason. I will have tachycardia, sweating and feel very "fight or flight." These are not panic attacks, but almost an exaggerated stress response. I'm sure this is part of my POTS but it has gotten worse lately. I take a beta blocker, Florinef and Klonopin. This combo helps, but not enough. I'm going to schedule an appt with my Cardiologist. Does anyone else have this issue? What seems to help you the most?

Link to post
Share on other sites

These can be awful! I used to wake up most nights soaking in sweat ect. I also had them during the day and hard a horrible startle reflex. I have not had one for a few weeks now ( maybe three weeks)? I also take Klonopin and the beta blocker Nadolol. I was taking 20 mgs of the nadolol at night but started taking half a pill in the am as well.

I also am on a Gluten free diet. I am not sure what has helped more and I waited a long time to up the beta blocker because I did not want to be more tired. Once I got used to the increased dosage I might even have a little more energy... still have to take a nap though :( . I have been on several beta blockers so consider changing yours. The Nadolol in 2times a day has really helped me. I have even been able to tolerate coffee.

I hope you can figure something out because I know how horrible these can be!

Link to post
Share on other sites

Good Afternoon Lauren!

Have you correlated this to your monthly cycle? That seems to be a trouble time for most of us. I have been using hormone supplements to balance my hormones and it has helped quite a bit. Perhaps you could look into getting your hormone levels checked. Hope that helps a bit!

KC

Link to post
Share on other sites

Hi....I was having several of these a minute around 3 times a day. They are awful and I can empathize. I stopped eating peanut butter and they have stopped. All I know is it's not worth it to eat it and have those! I have a lot of problems eating certain foods. Check out this link and it will show you how the release of adrenaline is linked to high amounts of histamine in your body. http://www.histamine-intolerance.info/ Perhaps you could go on a lower histamine or restricted histamine diet (http://www.urticaria.thunderworksinc.com/pages/lowhistamine.htm) and that might help? Anything's worth a shot.

Link to post
Share on other sites

Try to relax as much as you can/

I often get hot so I do what I can to cool myself off like roll up my pant legs etc etc.

I get a cool cloth and wipe my brow and my face if I feel hot.

I often feel hot on my back too.

Sometimes sips of water help-cold water.

then try to relax as much as you can and meditate.

keep repeating calming statements in your mind that you will be okay....

and breathe.....

closing your eyes may help and turning off any noise may help....

nice soothing music may help you come out of it.....

if you can close your eyes and try to go to sleep it may help bring you out of it.....

I often take my vital signs just to reassure myself that everything is normal

Link to post
Share on other sites

I get these everyday... The best thing to do is to try and stay calm. If you get anxious over them, it will make them ten time worse. When you get one, remind yourself its just adrenaline and it will pass soon. I use to take beta blockers to treat it, but my bp dropped too much on them . When they get really bad, I take klonopin. Works wonders for them

Link to post
Share on other sites

I get this from time to time. I don't really know what would make them go away faster, or stop completely. I just usually lay down and try to get interested in something on tv, or just do something to occupy my mind until it passes. Just trying to stay calm & relaxed. Easier said than done though, I know..lol.

Link to post
Share on other sites

A friend with more experience with dysautonomia explained to me that adrenaline build-up wreaks havoc with us (we both have it; go figure), and that exercise helps to "use it up" in a more positive manner. So, keeping that in mind, one time when I had what you're describing-a feeling of an adrenaline surge in the middle of the night, I grabbed some weights and did some upper body work, pumping my arms back and up as high as I could. I did that enough times that I was huffing a bit. When I stopped, my heartrate was more typically matching my huffing, and both gradually decreased and I felt relaxed; and then went back to bed.

I now keep the weights next to my bed and do that whenever I feel that coming on. It seems to help me.

Link to post
Share on other sites

I have found any form of excerise helps (but it is hard somedays to do any). I keep some excerise items by my bed, like those stretchy bands, small hand weights and do some PT rountines that are able to be done while in bed. I also try and use my recumbent bike everyday, even if it is at midnight.

I know when life is super stressful the adrenaline surges will be worse. I now take klonopin proactively during these times. I normal take a klonopin after a surge and it helps but after talking to my dr why suffer the surge? If I know it is going to be a stressful week I take .5 klonopin every 12 hours. I have taken klonopin this way for 14 years and I have never needed a higher dose then .5 (I know alot of drs hate klonopin because of developing tolernace, in fact it took me 4 years to take it after my dr first prescribed it because I thought I was a failure for not being able to handle the adernaline surges/stress, after getting blood work to comfirm my pots was hyper-pots, I now see klonopin as a nessicary med to improve my quality of life).

My husband helps during the night surges. My muscles get very stiff after the surges? and so a nice massage helps. I also try and keep the lights off, noise to a minium and if I'm in bed watch only "light tv", I'm glad nick at night reruns the nanny so much late at night. I find watching anything scary or depresssing news makes the surge worse or last longer.

Link to post
Share on other sites
  • 2 weeks later...

They can be autonomic storms where the parasympathetic system goes into a major withdrawal or sympathetic system goes into overdrive or they can be adrenalin surges used by the body to re-regulate blood flow in an ineffectual way that make you shake and anxious but does very little to improve blood flow abnormalities.

As for stress responses, well POTs patients have reduced beta 2 receptor responsiveness meaning that any adrenalin in the system activates the beta 1 system - fight or flight, tachycardia, etc before it activates the beta 2 system of vasodilation and increased thoratic blood flow.

Things that have helped for me - inderal, valarian. And just riding it out knowing it will pass.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...